Louisiana, 2019Tornado and Damaging Winds in Louisiana, May 19, 2019
May 19, 2019 · NWS JAN · 5 events in 4 counties and zones
As a low pressure system moved east across the Great Plains during the early morning hours of May 19th, a squall line developed ahead of the associated cold front and raced across northeast Louisiana. This line of thunderstorms produced a tornado and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a low pressure system moved east across the Great Plains during the early morning hours of May 19th, a squall line developed ahead of the associated cold front and raced across northeast Louisiana. This line of thunderstorms produced a tornado and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 19, 12:27 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, May 19, 12:27 AM CST, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
127 AM CDT Sun May 19 2019
...SEVERE STORMS POSSIBLE TONIGHT ESPECIALLY IN THE WEST...
.UPDATE...
Updated for 06Z aviation discussion
&&
.AVIATION...
06Z TAF discussion:
A mix of MVFR and IFR cigs are expected over cntrl and west MS
tonight as a low pressure system with a large area of TSRA moves
into the area. East MS taf sites wl remain in VFR til after 09Z
when MVFR cigs are expected. The strong gusty south winds have not
developed this evening but will increase ahead of the approaching
TSRA activity. VFR conds are expected to prevail by Sunday aftn
away from TSRA coverage that is expected to be greater east of
I-55. /22/
&&
.DISCUSSION...
No big changes to the short term forecast. Latest model runs keep
the most of convection west of the Mississippi until the early
morning. Rain has stalled across the far northwestern zones, so
will be watching for flash flooding.Increased pops to categorical
in those areas through tonight. Otherwise the forecast was good.
/07/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 70 88 70 / 79 36 37 1
Meridian 84 68 88 68 / 73 51 40 4
Vicksburg 84 70 87 70 / 79 19 35 1
Hattiesburg 84 68 87 69 / 65 41 44 2
Natchez 83 69 87 70 / 79 19 40 1
Greenville 85 70 86 71 / 79 14 18 2
Greenwood 82 69 87 70 / 79 22 19 2
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
22/07
Hazardous weather outlook, May 18, 2:31 PM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
331 PM CDT Sat May 18 2019
ARZ074-075-LAZ007-192045-
Ashley-Chicot-Morehouse-
331 PM CDT Sat May 18 2019
This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.
.DAY ONE...Tonight and Sunday
FLOODING
THREAT...Limited
TIMING...Tonight
SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Mainly Tonight
Severe storms are likely tonight and will be capable of damaging
wind gusts up to 70 mph, hail up to golfball size and tornadoes.
(https://www.weather.gov/images/jan/graphicast/1.png)
One to two inches of rain in a short amount of time is possible
tonight. This rain will fall over saturated soils and areas of
backwater flooding and may lead to flash flooding.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.
LAZ008-009-015-023-024-MSZ018-019-034-192045-
West Carroll-East Carroll-Richland-Franklin LA-Catahoula-Bolivar-
Sunflower-Washington-
331 PM CDT Sat May 18 2019
This hazardous weather outlook is for portions of northeast
Louisiana, and northwest Mississippi.
.DAY ONE...Tonight and Sunday
FLOODING
THREAT...Limited
TIMING...Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Mainly Tonight
Severe storms are possible tonight and will be capable of
damaging wind gusts of 60 to 70 mph, hail up to quarter size and
tornadoes.
(https://www.weather.gov/images/jan/graphicast/1.png)
One to two inches of rain in a short amount of time is possible
tonight. This rain will fall over saturated soils and areas of
backwater flooding and may lead to flash flooding.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.
MSZ026>033-036>039-042>066-072>074-192045-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
331 PM CDT Sat May 18 2019
This hazardous weather outlook is for portions of central
Mississippi, north central Mississippi, northeast Mississippi,
and south central Mississippi.
.DAY ONE...Tonight and Sunday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday
Isolated severe storms capable of damaging wind gusts and hail up
to quarter size are possible tonight. A brief tornado or two
cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.
LAZ016-025-026-MSZ025-035-040-041-192045-
Madison LA-Tensas-Concordia-Leflore-Humphreys-Issaquena-Sharkey-
331 PM CDT Sat May 18 2019
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
west central Mississippi.
.DAY ONE...Tonight and Sunday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Sunday
FLOODING
THREAT...Limited
TIMING...Tonight
Isolated severe storms capable of damaging wind gusts and hail up
to quarter size are possible tonight. A brief tornado or two
cannot be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
One to two inches of rain in a short amount of time is possible
tonight. This rain will fall over saturated soils and areas of
backwater flooding and may lead to flash flooding.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Sunday night through Friday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday.
28
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Thunderstorm Wind, Richland
- When
- May 19, 1:45 AM CST to 2:05 AM CST
- Where
- Richland County, 0.9 mi SE of Rayville Muni Arpt to 3.91 mi W of Cuthbert
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 32.470, -91.760
Trees and power lines were blown down across the parish.
Tornado, Richland
- When
- May 19, 1:46 AM CST to 2:11 AM CST
- Where
- Richland County, 1.01 mi NNW of New Light to 1.02 mi N of Dunn
- Rating
- EF1
- Path length
- 18.67 mi
- Path width
- 700 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.282, -91.789
This tornado touched down southwest of Mangham near Walter Nobles Road and MS Highway 576 and tracked northeast into the town of Mangham. A large oak tree was blown down near Mangham United Methodist Church, and many trees along US Highway 425 on the north side of town were snapped, uprooted, or had large limbs downed. The tornado turned northeast from there and tracked near Big Creek along the remainder of its path. It continued to produce sporadic tree damage including several snapped or uprooted trees and downed tree branches. Along Crawford Road, a few large trees were snapped and minor damage occurred to several outbuildings. The tornado reached its widest along Little Road south of the Dunn community. The tornado began to narrow as it crossed Interstate 20 at Dunn, snapping mostly the tops of a few trees before dissipating along Weems Road. Maximum wind speed was 95 mph.
Thunderstorm Wind, Franklin
- When
- May 19, 1:54 AM CST
- Where
- Franklin County, 0.8 mi SE of Winnsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.162, -91.720
A few trees were blown down in Winnsboro including one which fell onto power lines.
Thunderstorm Wind, Madison
- When
- May 19, 2:46 AM CST
- Where
- Madison County, 2.38 mi SSE of Englewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 32.350, -91.200
A tree was blown down onto US Highway 65.
Thunderstorm Wind, Tensas
- When
- May 19, 3:02 AM CST
- Where
- Tensas County, 0.59 mi E of St Joseph
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 31.920, -91.240
Two trees were blown down in Saint Joseph. One fell across both lanes of Hancock Street, and the other fell onto power lines at the intersection of Plank Road and 4th Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in West Virginia, May 19, 20191 death · 2 injured · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 19 to 21, 2019$434,000 · EF1 · 26 events
- Tornadoes and Damaging Wind in Ohio, May 19, 2019$954,000 · EF1 · 5 events
- Tornado in Pennsylvania, May 19, 20193 injured · $100,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 19, 2019$128,000 · 1.25 in hail · 40 events
- Tornado and Hail in Pennsylvania, May 19, 20191 injured · $50,000 · EF1 · 21 events
- Hail and Damaging Winds in Pennsylvania, May 19, 20191 injured · $105,000 · 1.75 in hail · 19 events
- Tornado and Damaging Winds in Michigan, May 19, 2019$62,000 · EF0 · 6 events
- Flash Flood and Dust Storm in California, May 19 to 23, 2019$53,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in New York, May 19, 2019$45,000 · 1 in hail · 6 events
- Damaging Winds in Indiana, May 19, 2019$26,000 · 52 kt wind · 14 events
- Damaging Wind in Mississippi, May 19, 2019$20,000 · 53 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836628, 829535, 829549, 829568, 829572.